MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C3260
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the second ruby coil pusher assembly evaluated.The pusher assembly was kinked approximately 42.0 and 46.0 cm from the proximal end.The embolization coil was detached from its pusher assembly, inside its introducer sheath.The introducer sheath was ovalized approximately 4.0 cm from the distal tip.Conclusions: evaluation of the first returned ruby coil revealed that the sr wire was fractured.This type of damage typically occurs due to forceful retraction against resistance.Based on the return condition of the ruby coil, the root cause of resistance during advancement could not be determined.The sr wire fracture likely cause the coil to detach within the lantern.Evaluation of the second returned ruby coil revealed that the embolization coil was detached from its pusher assembly.If the device is forcefully retracted against resistance, the polymer section of the pusher assembly may elongate beyond the reach of the pull wire inside the ddt, and likely result in the embolization coil detaching from its pusher assembly.Further evaluation of the returned ruby coil revealed that the introducer sheath was ovalized.If the rotating hemostasis valve (rhv) is overtightened on the introducer sheath, damage such as this may occur.The ovalization in the introducer sheath likely contributed to resistance and the coil becoming stuck.Evaluation of the third returned ruby coil revealed that the ddt was fractured off the distal tip of the pusher assembly.If the device is forcefully retracted against resistance, damage such as this may occur.The root cause of this resistance could not be determined as the subject lantern was not returned for evaluation.The ddt fracturing off the distal tip of the pusher assembly contributed to the embolization coil detaching within the lantern.In addition, the ddt is what keeps the embolization coil intact with its pusher assembly.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported issue and may have occurred due to packaging of the device for return to penumbra.The two lantern identified in the complaint and 1 of 3 pusher assemblies were not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-01556, 3005168196-2018-01557, 3005168196-2018-01558, 3005168196-2018-01560.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the peroneal artery using ruby coils and lantern delivery microcatheters (lantern).During the procedure, while advancing a ruby coil through the lantern, the ruby coil unintentionally detached and became stuck within the lantern.Therefore, the physician removed the lantern containing the detached coil.The physician successfully deployed and detached two ruby coil using a second lantern.The physician then attempted to advance another ruby coil through the lantern; however, the coil became stuck in the microcatheter and was removed.The physician attempted to place a new ruby coil, however again the coil unintentionally detached within the lantern.Therefore, the physician removed the lantern containing the detached coil.The procedure was completed using other coils and other catheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7773002
Report Number3005168196-2018-01559
Device Sequence Number13787668
Product Code HCG
UDI-Device Identifier00814548013107
UDI-Public00814548013107
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/14/2025
Device Catalogue NumberRBY2C3260
Device Lot NumberF75020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2018
Initial Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005